Posted 11/14/2008 12:51 PM (GMT -7)
I'm so glad that I have found this site as it seems like a very supportive environment, from the other posts that I've read. I'll explain some of my back story...
2 years ago I had an (extremely) freak accident, where someone was lifting a table up into the air and the marble tabletop slid off and hit me on the head. At the time the main concern from everyone was that I had broken my nose. However, the next day I had a "bad" headache (not surprising under the circumstances). However, the next week I had what I now know was my first migraine where I had double vision, vomited, ringing in my ears, sensitive to light etc... I visited my doctor and he told me the headache would go away. However, inside a month I had six more of these episodes. I visited my doctor again and he prescribed beta blockers. They did *nothing* for me, except make me extremely tired and my migraines only increased. Six months after the accident, a migraine would last roughly five days and was affecting my work, friends etc. I was becomming horrible to everyone around me but was completely miserable. After 15 months I eventually got to see my neurologist because my doctor finally realised I wasn't just making it up.
My neurologist believed me straight away and finally told me that it wasn't just headaches, but that there was a reason for what was happening to me. I got and MRI to rule out further complications and she prescribed Topamax. I'm currently on 100mg and, rather than having migraines every six/seven days that last for five days I have only occasional migraines that are induced by times of exceptional stress and in the last nine months have only had roughly one serious migraine a month. I also have Zigamelt, which I use if I feel a migraine coming.
My problem is... I am feeling more and more depressed. I had not realised that depression was a side effect of the medication and it is the only thing that I can see as the cause. I know that my family and friends have noticed a difference in my behaviour over the last few weeks. They don't really realise how bad it has become as I really just want to cut myself off from everything and everyone. My neurologist had suggested after six months reducing my dose to see if the migraines had gone (as sometimes happens with PTM) but they appeared back with a vengence. I don't want to go off the medication and experience the migraines again and go back to having spend days locked in a darkened room being violently ill. On the other hand, I can see that my mood is affecting my relationships and I am not the person I was 2 years ago. But how much of that really is to do with Topamax, or how much is to do with just my situation in general?
When I have to take a day off work, and my sick note reads "migraine", it's nearly as if my boss doesn't believe me. Does anyone else find this? Some people just really don't see how migraines or headaches can affect a person's life? Only some of my friends have witnessed how bad it has gotten firsthand, I think they would sometimes brush it off as someone being over dramatic....